Ohio, 2015Hail and Damaging Winds in Ohio, May 11, 2015
May 11, 2015 · NWS RLX · 5 events in 3 counties and zones
Well in advance of a surface cold front, afternoon heating had temperatures in the mid and upper 80s. Dew points were in the mid 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well in advance of a surface cold front, afternoon heating had temperatures in the mid and upper 80s. Dew points were in the mid 60s. Clusters of thunderstorms formed and moved through southeast Ohio during the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 2:11 PM EST, 49 minutes earlier.
Area forecast discussion, May 11, 2:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT MON MAY 11 2015
.SYNOPSIS...
THE UNSEASONABLY WARM WEATHER CONTINUES TODAY. A COLD FRONT CROSSES
EARLY TUESDAY. HIGH PRESSURE BRINGS NEAR TO JUST BELOW NORMAL TEMPERATURES
FOR MID WEEK. ANOTHER SYSTEM FOR FRIDAY INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
MODELS PUSH A COLD FRONT ACROSS THE AREA TONIGHT...PRECEDED BY A
PREFRONTAL SURFACE TROUGH. THIS SURFACE TROUGH WILL BE THE MAIN
FOCUS FOR ORGANIZED CONVECTION WITH THIS SYSTEM...NOT MUCH
CONVECTION WITH THE FRONT ITSELF AS MUCH OF THE MOISTURE WILL BE
SWEPT OUT AHEAD OF IT. EVEN THOUGH MOST OF THE DYNAMICS WILL LIFT
NORTH AND WEST OF THE AREA...THERE WILL BE ENOUGH INSTABILITY AND
SHEAR FOR A FEW OF THE STORMS TO BE SEVERE IN THE WESTERN PORTION OF
THE AREA LATER THIS AFTERNOON AND EVENING ALONG AND AHEAD OF THE
SURFACE TROUGH. BEST POPS WILL BE IN THE NORTH AND WEST. ANY
SEVERITY WILL DECREASE THIS EVENING WITH LOSS OF HEATING. THE FRONT
ITSELF WILL BE ACROSS THE OHIO RIVER AROUND MIDNIGHT AND EAST OF THE
MOUNTAINS BEFORE DAWN TUESDAY. THUS...WILL END THE POPS BY 12Z
TUESDAY. GOOD COLD ADVECTION BEHIND THE FRONT WILL KEEP CLOUDS INTO
TUESDAY MORNING...BUT WILL BREAK UP FROM WEST TO EAST TO ALLOW
SUNSHINE MOST AREAS BY EARLY AFTERNOON. TEMPS WILL BE MUCH COOLER
WITH READINGS GETTING BACK TO NEAR TO SLIGHTLY BELOW NORMAL.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
RATHER QUITE SHORT TERM PERIOD WITH HIGH PRESSURE PASSING TO THE
NORTH...AND AN UPPER RIDGE APPROACHING FROM THE WEST. EXPECT
TEMPERATURES AT TO JUST BELOW NORMAL TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...AND THEN WARMING UP AGAIN ON THURSDAY. CURRENT
GUIDANCE KEEPS US ABOVE FROST LEVELS...BUT MAY NEED TO WATCH FOR THE
POTENTIAL IN THE TYPICALLY COOLER LOW SPOTS. BLENDED IN THE MET FOR
LOWS...AND USED A CONSENSUS BLEND FOR HIGHS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TRENDED TOWARD WPC GUIDANCE FOR THE LONG TERM...ALTHOUGH DID STAY A
BIT HIGHER ON POPS FOR THE WEEKEND. WHILE DETAILS ARE SOMEWHAT MUDDY
IN THE MODELS...BOTH GFS AND ECMWF SHOW A FRONTAL BOUNDARY WITH
PRECIP FRIDAY THROUGH THE WEEKEND. OVERALL PATTERN APPEARS TO BE A
DIRTY UPPER LEVEL RIDGE...WITH A SLOWLY MEANDERING OR STATIONARY
SURFACE BOUNDARY IN THE VICINITY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
A PREFRONTAL SURFACE TROUGH WILL MOVE EAST ACROSS THE AREA LATER
THIS AFTERNOON AND TONIGHT...FOLLOWED BY A COLD FRONT. WHILE EXACT
TIMING IS DIFFICULT AS THE FEATURES LOSE DEFINITION...BOTH FEATURES
WILL BE EAST OF THE AREA PRIOR TO 12Z TUESDAY. OTHER THAN A THIN
BAND OF SHOWERS AND STORMS ALONG THE PREFRONTAL SURFACE
TROUGH...MAINLY WIDELY SCATTERED TO SCATTERED CONVECTION WILL BE THE
RULE AHEAD OF THESE FEATURES...EXCEPT MORE NUMEROUS IN THE HIGHER
MOUNTAIN ELEVATIONS DURING MAX AFTERNOON HEATING. BUT STILL NOT
CONFIDENT TO GO PREVAILING THUNDER IN EKN AND BKW THIS AFTERNOON.
BEHIND THE FRONTAL BOUNDARY OVERNIGHT...MVFR CEILINGS WILL
OVERSPREAD THE AREA FROM WEST TO EAST. THESE WILL THEN BREAK UP
FROM WEST TO EAST TUESDAY MORNING AS DRIER AIR FILTERS IN.
HOWEVER...WINDS WILL BECOME GUSTY TO OVER 20 MPH FROM THE WEST BY
TUESDAY AFTERNOON.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF ANY ORGANIZED CONVECTION MAY VARY BY
2-3 HOURS...ALONG WITH ONSET OF MVFR CEILINGS TONIGHT BEHIND THE
FRONT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H M M H H H H
HTS CONSISTENCY H H H H H M M H H H H H
BKW CONSISTENCY H H H H H H H H M M M H
EKN CONSISTENCY H H H H H H H H M M M M
PKB CONSISTENCY H H H H H M M M H H H H
CKB CONSISTENCY H H H H H H H M M M M H
AFTER 18Z TUESDAY...
WIDESPREAD IFR CONDITIONS NOT EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JMV/MZ
NEAR TERM...JMV
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JMV
Hazardous weather outlook, May 11, 1:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT MON MAY 11 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-017-
121845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-WIRT-
234 PM EDT MON MAY 11 2015
...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ003-004-WVZ010-011-015-016-018>020-024>040-046-047-121845-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
234 PM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 11, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT MON MAY 11 2015
WVZ013-024>026-112015-
BOONE WV-LINCOLN WV-LOGAN WV-MINGO WV-
314 PM EDT MON MAY 11 2015
...SPECIAL WEATHER STATEMENT FOR CENTRAL BOONE...SOUTHWESTERN
LINCOLN...NORTHWESTERN LOGAN AND NORTHWESTERN MINGO COUNTIES UNTIL
415 PM EDT...
AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
INEZ...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR DINGESS AROUND 320 PM...HARTS AROUND 325
PM...CHAPMANVILLE AROUND 330 PM...TURTLE CREEK AROUND 345 PM...
MADISON AROUND 350 PM AND FOSTER AROUND 355 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3797 8227 3800 8224 3817 8179 3808 8169
3796 8169 3783 8234 3790 8237
17Thunderstorm Wind, Athens
- When
- May 11, 3:00 PM EST
- Where
- Athens County, 0.5 mi NNE of Stewart to 1.44 mi ESE of Stewart
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 39.306, -81.895
A small wooden ticket booth at a race track was blown over. Some of the affected trees had signs of decay. A roof was damaged.
Thunderstorm Wind, Jackson
- When
- May 11, 5:00 PM EST
- Where
- Jackson County, 3.37 mi ENE of Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.032, -82.689
There were several trees blown down along Jisco Road. Some of the trees fell on power lines.
Hail, Meigs
- When
- May 11, 5:19 PM EST
- Where
- Meigs County, Middleport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.000, -82.050
Thunderstorm Wind, Athens
- When
- May 11, 6:00 PM EST
- Where
- Athens County, 4.06 mi N of Shade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.278, -82.042
Trees fell near the intersection of County Routes 75 and 25.
Thunderstorm Wind, Athens
- When
- May 11, 6:14 PM EST
- Where
- Athens County, 0.25 mi ENE of Lottridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.231, -81.895
Multiple trees were blown down along County Route 53.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565878, 566116, 565886, 566118, 566117.